Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 339, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 11, 2011, 10:16 PM EDT for 4 counties in Virginia; Sullivan County, Tennessee. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 10:16 PM EDT (02:16 UTC)
- Expired
- Jul 11, 2011, 11:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Sullivan County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:18 PM EDT | TSTM WND DMG | Nickelsville, VA | A FEW TREES AND POWERLINES DOWN. REPORTED BY DISPATCH. |
| Jul 11, 10:21 PM EDT | TSTM WND DMG | Bristol Va, VA | A FEW TREES DOWN AT THE INTERSECTION OF COVE ROAD AND MEMPHIS LANE. REPORTED BY SPOTTER. |
| Jul 11, 10:40 PM EDT | TSTM WND DMG | Bristol Va, VA | A FEW TREES DOWN AT THE INTERSECTION OF COVE ROAD AND MEMPHIS LANE. REPORTED BY SPOTTER. CORRECTED FOR THE TIME OF THE EVENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WUUS54 KMRX 120216
SVRMRX
TNC163-VAC167-169-191-520-120300-
/O.NEW.KMRX.SV.W.0339.110712T0216Z-110712T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE...
SOUTHWESTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
EASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WESTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 1100 PM EDT
* AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF BRISTOL VA...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...BRISTOL VA...BRISTOL TN...HILANDER PARK...HOLSTON...
BENHAMS...BLOUNTVILLE...SOUTH HOLSTON DAM...BLUFF CITY AND HARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3658 8188 3657 8192 3653 8196 3647 8208
3640 8232 3659 8246 3677 8244 3687 8211
3661 8186
TIME...MOT...LOC 0215Z 334DEG 14KT 3673 8229
$$
TG2 follow-up statements
016
WWUS54 KMRX 120238
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EDT MON JUL 11 2011
VAC167-120247-
/O.CAN.KMRX.SV.W.0339.000000T0000Z-110712T0300Z/
RUSSELL VA-
1038 PM EDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY
IS CANCELLED...
LAT...LON 3657 8191 3657 8193 3653 8196 3647 8208
3640 8232 3658 8241 3669 8237 3681 8206
3661 8186
TIME...MOT...LOC 0237Z 334DEG 14KT 3665 8225
$$
TNC163-VAC169-191-520-120300-
/O.CON.KMRX.SV.W.0339.000000T0000Z-110712T0300Z/
SULLIVAN TN-SCOTT VA-WASHINGTON VA-CITY OF BRISTOL VA-
1038 PM EDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR THE CITY OF BRISTOL...WESTERN WASHINGTON...EXTREME EASTERN SCOTT
AND SULLIVAN COUNTIES...
AT 1034 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BENHAMS...OR 6 MILES NORTHWEST OF BRISTOL VA...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...BRISTOL VA...BRISTOL TN...BLOUNTVILLE...SOUTH HOLSTON
DAM...BLUFF CITY AND HARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3657 8191 3657 8193 3653 8196 3647 8208
3640 8232 3658 8241 3669 8237 3681 8206
3661 8186
TIME...MOT...LOC 0237Z 334DEG 14KT 3665 8225
$$
TG681
WWUS54 KMRX 120255
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON JUL 11 2011
TNC163-VAC169-191-520-120304-
/O.EXP.KMRX.SV.W.0339.000000T0000Z-110712T0300Z/
SULLIVAN TN-SCOTT VA-WASHINGTON VA-CITY OF BRISTOL VA-
1055 PM EDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BRISTOL...
WESTERN WASHINGTON...EXTREME EASTERN SCOTT AND SULLIVAN COUNTIES
WILL EXPIRE AT 1100 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3657 8191 3657 8193 3653 8196 3647 8208
3640 8232 3658 8241 3669 8237 3681 8206
3661 8186
TIME...MOT...LOC 0254Z 334DEG 14KT 3657 8222
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:31 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 11, 9:31 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON JUL 11 2011
.DISCUSSION...THUNDERSTORM COMPLEX TRACKING THROUGH SOUTHWEST VA
AND NORTHEAST TN. WILL UPDATE POPS A BIT FOR TONIGHT. TEMPERATURES
AND THE REST OF THE FORECAST ON TRACK. NO OTHER CHANGES PLANNED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 76 98 74 94 73 / 20 20 20 50 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 97 73 92 71 / 20 30 30 50 30
OAK RIDGE, TN 75 97 73 92 71 / 20 30 30 50 30
TRI CITIES AIRPORT, TN 70 95 70 90 67 / 30 30 40 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/
TUESDAY FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
BRADLEY...HAMILTON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST MONROE...
RHEA...ROANE...SEQUATCHIE...WEST POLK.
VA...NONE.
&&
GHHazardous weather outlook, Jul 11, 11:17 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1117 AM EDT MON JUL 11 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121530- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1117 AM EDT MON JUL 11 2011 /1017 AM CDT MON JUL 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDEX VALUES REACHING 100 TO 1O5 FOR A FEW HOURS THIS AFTERNOON ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE TENNESSEE VALLEY...AND FROM 95 TO AROUND 100 IN MANY VALLEY LOCATIONS ACROSS THE REMAINDER OF THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WHICH MAY CAUSE GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. THIS EVENING A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTHWEST OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA AND MOVE SOUTHEAST INTO THAT REGION. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT AND CONTINUING THROUGH THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY BUT THUNDERSTORM COVERAGE SHOULD BECOME GREATER WEDNESDAY AS A COOL FRONT BUILDS ACROSS THE SOUTHERN APPALACHIAN REGION. A FEW STORMS COULD BECOME STRONG TO SEVERE AHEAD OF THE FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE HEAT WAVE WILL CONTINUE ON TUESDAY...WITH HEAT INDEX VALUES REACHING 100 TO 105 ACROSS MOST OF THE CENTRAL AND SOUTHERN TENNESSEE VALLEY FOR A FEW HOURS DURING THE AFTERNOON. THE HEAT AND HUMIDITY WILL COMBINE TO GENERATE HEAT INDEX VALUES AS HIGH AS 106 TO 107 ACROSS EXTREME SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. INCREASED CLOUD COVER AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS MAY TAKE THE EDGE OFF THE HEAT ON WEDNESDAY ACROSS THE PREVIOUSLY MENTIONED AREAS. HOWEVER...IF THE FRONT IS A LITTLE SLOWER IN ARRIVING...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDICES CLOSE TO THOSE EXPERIENCED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY FOR STRONG TO SEVERE THUNDERSTORMS. TD
In the hours before
Special weather statement, Jul 11, 8:01 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 801 PM EDT MON JUL 11 2011 VAZ001-002-005-006-008-120130- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 801 PM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY...THE CITY OF NORTON...WISE...NORTHERN WASHINGTON...NORTHERN SCOTT AND RUSSELL COUNTIES OF SOUTHWESTERN VIRGINIA UNTIL 930 PM EDT... AT 756 PM EDT/656 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 53 MILES NORTHEAST OF TAZEWELL TO 21 MILES NORTH OF AMONATE TO 14 MILES NORTH OF MCROBERTS...AND MOVING SOUTH AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER HOUR WILL ALSO OCCUR WITH THE STRONGEST STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON... LEBANON...BIG STONE GAP...CLEVELAND...PENNINGTON GAP...POUND... PARDEE...DYE...APPALACHIA...HONAKER...ST. CHARLES...COEBURN... ROSEDALE...DRYDEN...ST. PAUL...JASPER...CASTLEWOOD...DUNGANNON AND HANSONVILLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:13 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 62 min |
| Jul 12, 6:04 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 41 min |
| Jul 12, 7:21 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 39 min |
| Jul 12, 9:38 AM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Scott | 3 hr |
| Jul 12, 1:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.